Virginia, 2017Flash Flood in Virginia, July 18, 2017
July 18, 2017 · NWS LWX · 1 event in 1 county or zone
Warm and moist conditions continue across the Mid-Atlantic region and showers and thunderstorms formed in the afternoon and evening. Weak storm motion led to slow moving thunderstorms that produced isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist conditions continue across the Mid-Atlantic region and showers and thunderstorms formed in the afternoon and evening. Weak storm motion led to slow moving thunderstorms that produced isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 1:29 PM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 18, 1:29 PM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
229 PM EDT Tue Jul 18 2017
.SYNOPSIS...
An upper level trough will affect the area through the rest of
today. High pressure will then build in for Wednesday and
Thursday, followed by the potential for additional disturbances
Friday and into the weekend. Temperatures will be on the rise
through the week with hot and humid conditions expected.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level trough that moved overhead yesterday will remain in
place through the remainder of today, providing additional
chances for scattered afternoon showers/thunderstorms. Not much
change in the air mass from yesterday, so nature of development
likely to be similar to yesterday, developing off of subtle low
level boundaries and terrain circulations. 12z IAD sounding and
SPC mesoanalysis does depict mid levels a bit warmer with mid
level lapse rates not quite as steep as yesterday, generally
around 6.5 C/km. That being said, RNK sounding this morning
did still report in excess of 7 C/km. This combined with
surface temperatures near or slightly above 90F and dew points
near 70F have allowed 2000 J/kg or so of MLCAPE to develop.
Thus another pulse thunderstorm day with potential for isolated
severe exists. SPC has placed part of the area in a Marginal
Risk today. In addition, once again, there is very little
shear/steering flow, so heavy rain and isolated flooding is
again a possibility.
Convective activity will wane during the mid to late evening
hours as daytime instability lessens. Similar to last night,
there is potential for patchy fog, especially in areas that see
rainfall today. Lows tonight in the 60s/70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper trough will continue to slowly pull away on Wednesday as
ridging builds in from the west. Thus, while a few isolated
showers/storms are possible, most places should remain dry.
Temperatures will be on the rise, with highs in the low to mid
90s. This combined with dew points near 70F will lead to heat
indices around 100F or so east of the Blue Ridge and in the
mid/upper 90s west. Quiet weather expected Wednesday night, but
warm and muggy with lows in the 70s.
Partly to mostly sunny skies expected for Thursday,
with temperatures topping out again in the low-mid 90s, but will
likely be even a couple degrees warmer than Wednesday. Some
model guidance depicting a light westerly flow which may bring
dew points down some, but not a given at this time. Heat
indices again near or perhaps above 100F in some locations.
Warm and muggy conditions continue Thursday night, with lows 70s
to near 80F in the urban centers.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A front should sag across the region Friday and Friday night
bringing a chance for showers and thunderstorms. High temperatures
will be in the middle 90s across much of the region.
As the front stalls across the central portions of our region
Saturday and Saturday night, the threat for additional showers and
thunderstorms are expected. Highs will once again reach the middle
90s in many areas.
The front will move north of the region as a warm front Sunday into
Sunday night. Showers and thunderstorms will develop along and north
of the front. Most of the activity should be focused across Maryland
and northern Virginia. Highs will reach the middle to upper 90s with
high heat indices during the afternoon.
The heat lingers Monday and so do the chances of showers and
thunderstorms as a cold front approaches from the west later in the
day. The cold front could push through the area Monday night,
bringing one final round of heavy showers and thunderstorms. High
temperatures will be in the lower to middle 90s.
On Tuesday, a broad ridge of high pressure will build in from the
west. The heat and humidity will be elevated with highs in the
middle 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR overall through the next few days. Main weather concern this
afternoon and evening will be scattered showers and
thunderstorms. Overnight tonight, similar to last night, there
will likely be some patchy fog around, although coverage/density
is uncertain at this time. Winds mostly 10 knots or less. There is a
possibility for a few isolated thunderstorms Wednesday as well,
but risk lower.
Mostly VFR, although with potential for showers and a few
thunderstorms Friday through Sunday. Heavy downpours and gusty
thunderstorms are possible in any storms. Winds generally less
than 10 knots.
&&
.MARINE...
Mostly sub-SCA over the next few days, with main concern being
gusty winds from any thunderstorm which develops near or over
the waters during this afternoon and evening. There is a
possibility for a few isolated thunderstorms Wednesday as well,
but risk lower.
No marine hazards expected Friday through Sunday. Winds west-
northwest around 10 knots Friday and Friday night. Winds
becoming southwest 5 to 10 knots Saturday into Sunday.
&&
.TIDES/COASTAL FLOODING...
South flow will maintain elevated water levels through
Wednesday night. Water levels are expected to remain just below
minor coastal flood thresholds during the afternoon/evening
preferred high tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KLW
AVIATION...MM/KLW
MARINE...MM/KLW
TIDES/COASTAL FLOODING...MM/BAJ
Hazardous weather outlook, Jul 18, 1:35 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
235 PM EDT Tue Jul 18 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
235 PM EDT Tue Jul 18 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Locally heavy rain with isolated incidents of flash flooding is
possible this afternoon and evening. A severe thunderstorm with
damaging wind gusts and large hail is also possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices of 105 or higher are possible Thursday through
Sunday. As of now Friday and Saturday look to be the hottest days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
235 PM EDT Tue Jul 18 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Locally heavy rain with isolated incidents of flash flooding is
possible this afternoon and evening.
A severe thunderstorm with damaging wind gusts and large hail is
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices of 100 or higher are possible Thursday through
Sunday for lower elevation locations. As of now Friday and
Saturday look to be the hottest days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 1:30 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 1 WNW CALVERTON 39.06N 76.96W
07/18/2017 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702400
LFRLocal storm report, Jul 18, 1:33 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 WNW CALVERTON 39.06N 76.96W
07/18/2017 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702400
LFRFlash Flood, Harrisonburg (C)
- When
- July 18, 6:20 PM EST to 9:15 PM EST
- Where
- Harrisonburg (C) County, 0.78 mi NNW of Harrisonburg to 0.75 mi NW of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.460, -78.877
Waterman Drive was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 23, 201751 injured · 20 events
- Flash Flood and Hail in North Carolina, July 18, 20171 death · $55,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, July 18, 2017$200,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 18, 2017$20,000 · 1 in hail · 17 events
- Flash Flooding and Dust Storm in Arizona, July 18 to 19, 2017$25,000 · 56 kt wind · 5 events
- Damaging Wind in Florida, July 18, 2017$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 18, 20172.75 in hail · 20 events
- Flooding and Lightning Strike in Massachusetts, July 18 to 19, 2017$7,000 · 12 events
- Damaging Wind in North Dakota, July 18, 2017$15,000 · 56 kt wind · 1 event
- Drought in Oklahoma, July 18 to 31, 20176 events
- Damaging Winds in South Dakota, July 18, 201758 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 2017$400 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709927.